Advanced Search
Article Contents
Article Contents

Low-dimensional Galerkin approximations of nonlinear delay differential equations

Abstract / Introduction Related Papers Cited by
  • This article revisits the approximation problem of systems of nonlinear delay differential equations (DDEs) by a set of ordinary differential equations (ODEs). We work in Hilbert spaces endowed with a natural inner product including a point mass, and introduce polynomials orthogonal with respect to such an inner product that live in the domain of the linear operator associated with the underlying DDE. These polynomials are then used to design a general Galerkin scheme for which we derive rigorous convergence results and show that it can be numerically implemented via simple analytic formulas. The scheme so obtained is applied to three nonlinear DDEs, two autonomous and one forced: (i) a simple DDE with distributed delays whose solutions recall Brownian motion; (ii) a DDE with a discrete delay that exhibits bimodal and chaotic dynamics; and (iii) a periodically forced DDE with two discrete delays arising in climate dynamics. In all three cases, the Galerkin scheme introduced in this article provides a good approximation by low-dimensional ODE systems of the DDE's strange attractor, as well as of the statistical features that characterize its nonlinear dynamics.
    Mathematics Subject Classification: Primary: 34K07, 34K09, 34K17, 34K28, 41A10; Secondary: 11B83, 74H65, 34K23.


    \begin{equation} \\ \end{equation}
  • [1]

    M. Alfaro, F. Marcellán and M. L. Rezola, Estimates for Jacobi-Sobolev type orthogonal polynomials, Appl. Anal., 67 (1997), 157-174.doi: 10.1080/00036819708840602.


    H. T. Banks and J. A. Burns, Hereditary control problems: Numerical methods based on averaging approximations, SIAM J. Control Optim., 16 (1978), 169-208.doi: 10.1137/0316013.


    H. T. Banks and F. Kappel, Spline approximations for functional differential equations, Journal of Differential Equations, 34 (1979), 496-522.doi: 10.1016/0022-0396(79)90033-0.


    H. T. Banks, I. G. Rosen and K. Ito, A spline based technique for computing Riccati operators and feedback controls in regulator problems for delay equations, SIAM J. Sci. Stat. Comput., 5 (1984), 830-855.doi: 10.1137/0905059.


    D. S. Battisti and A. C. Hirst, Interannual variability in a tropical atmosphere-ocean model: Influence of the basic state, ocean geometry and nonlinearity, J. Atmos. Sci., 46 (1989), 1687-1712.doi: 10.1175/1520-0469(1989)046<1687:IVIATA>2.0.CO;2.


    K. Bhattacharya, M. Ghil and I. Vulis, Internal variability of an energy-balance model with delayed albedo effects, Journal of the Atmospheric Sciences, 39 (1982), 1747-1773.doi: 10.1175/1520-0469(1982)039<1747:IVOAEB>2.0.CO;2.


    H. Brézis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011.


    J. Burns, T. Herdman and H. Stech, Linear functional differential equations as semigroups on product spaces, SIAM Journal on Mathematical Analysis, 14 (1983), 98-116.doi: 10.1137/0514007.


    M. A. Cane, M. Münnich and S. E. Zebiak, A study of self-excited oscillations of the tropical ocean-atmosphere system. Part I: Linear analysis, J. Atmos. Sci., 47 (1990), 1562-1577.doi: 10.1175/1520-0469(1990)047<1562:ASOSEO>2.0.CO;2.


    A. Casal and M. Freedman, A Poincaré-Lindstedt approach to bifurcation problems for differential-delay equations, Automatic Control, IEEE Transactions on, 25 (1980), 967-973.doi: 10.1109/TAC.1980.1102450.


    T. Cazenave and A. Haraux, An Introduction to Semilinear Evolution Equations, vol. 13 of Oxford Lecture Series in Mathematics and its Applications, The Clarendon Press, Oxford, 1998.


    M. D. Chekroun and N. E. Glatt-Holtz, Invariant measures for dissipative dynamical systems: Abstract results and applications, Commun. Math. Phys., 316 (2012), 723-761.doi: 10.1007/s00220-012-1515-y.


    M. D. Chekroun, D. Kondrashov and M. Ghil, Predicting stochastic systems by noise sampling, and application to the El Niño-Southern Oscillation, Proc. Natl. Acad. Sci. USA, 108 (2011), 11766-11771.


    M. D. Chekroun, J. D. Neelin, D. Kondrashov, J. C. McWilliams and M. Ghil, Rough parameter dependence in climate models: The role of Ruelle-Pollicott resonances, PNAS, 111 (2014), 1684-1690.doi: 10.1073/pnas.1321816111.


    S. N. Chow and J. Mallet-Paret, Integral averaging and bifurcation, J. Differential Equations, 26 (1977), 112-159.doi: 10.1016/0022-0396(77)90101-2.


    R. Curtain and H. Zwart, An Introduction to Infinite-Dimensional Linear Systems Theory, vol. 21, Springer, 1995.doi: 10.1007/978-1-4612-4224-6.


    S. L. Das and A. Chatterjee, Multiple scales without center manifold reductions for delay differential equations near Hopf bifurcations, Nonlinear Dynamics, 30 (2002), 323-335.doi: 10.1023/A:1021220117746.


    J. I. Diaz, A. Hidalgo and T. L., Multiple solutions and numerical analysis to the dynamic and stationary models coupling a delayed energy balance model involving latent heat and discontinuous albedo with a deep ocean, Proc. R. Soc. A, 470 (2014).doi: 10.1098/rspa.2014.0376.


    O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H.-O. Walther, Delay Equations: Functional, Complex, and Nonlinear Analysis, vol. 110 of Applied Mathematical Sciences, Springer-Verlag, New York, 1995.doi: 10.1007/978-1-4612-4206-2.


    H. A. Dijkstra, Nonlinear Physical Oceanography: A Dynamical Systems Approach to the Large-Scale Ocean Circulation and El Niño, Springer, New York/Berlin, 2005.doi: 10.1007/978-94-015-9450-9.


    H. A. Dijkstra and M. Ghil, Low-frequency variability of the large-scale ocean circulation: A dynamical systems approach, Rev. Geophys., 43 (2005), RG3001.doi: 10.1029/2002RG000122.


    J.-P. Eckmann and D. Ruelle, Ergodic theory of chaos and strange attractors, Rev. Modern Phys., 57 (1985), 617-656.doi: 10.1103/RevModPhys.57.617.


    T. Faria and L. T. Magalhães, Normal forms for retarded functional differential equations with parameters and applications to Hopf bifurcation, J. differential equations, 122 (1995), 181-200.doi: 10.1006/jdeq.1995.1144.


    E. Galanti and E. Tziperman, ENSO's phase locking to the seasonal cycle in the fast-SST, fast-wave, and mixed-mode regimes, J. Atmos. Sci., 57 (2000), 2936-2950.doi: 10.1175/1520-0469(2000)057<2936:ESPLTT>2.0.CO;2.


    M. Ghil, Hilbert problems for the geosciences in the 21st century, Nonlin. Processes Geophys., 8 (2001), 211-211.doi: 10.5194/npg-8-211-2001.


    M. Ghil, M. R. Allen, M. D. Dettinger, K. Ide, D. Kondrashov, M. E. Mann, A. W. Robertson, A. Saunders, Y. Tian, F. Varadi and P. Yiou, Advanced spectral methods for climatic time series, Rev. Geophys., 40 (2002), 1-41.doi: 10.1029/2000RG000092.


    M. Ghil, M. D. Chekroun and G. Stepan, A collection on 'Climate dynamics: Multiple scales and memory effects', editorial, R. Soc. Proc. A, 471 (2015).doi: 10.1098/rspa.2015.0097.


    M. Ghil and S. Childress, Topics in Geophysical Fluid Dynamics: Atmospheric Dynamics, Dynamo Theory and Climate Dynamics, Applied Mathematical Sciences, Springer-Verlag, New York/Berlin/London/Paris/ Tokyo, 1987.doi: 10.1007/978-1-4612-1052-8.


    M. Ghil and A. W. Robertson, Solving problems with GCMs: General circulation models and their role in the climate modeling hierarchy, in General Circulation Model Development: International Geophysics (ed. D. Randall), Academic Press, San Diego, 70 (2001), 285-325.doi: 10.1016/S0074-6142(00)80058-3.


    M. Ghil and A. W. Robertson, "Waves" vs."particles" in the atmosphere's phase space: A pathway to long-range forecasting?, Proc. Natl. Acad. Sci. USA, 99 (2002), 2493-2500.doi: 10.1073/pnas.012580899.


    M. Ghil and I. Zaliapin, Understanding ENSO variability and its extrema: A delay differential equation approach, in Observations, Modeling and Economics of Extreme Events (eds. M. Chavez, M. Ghil and J. Urrutia-Fucugauchi), American Geophysical Union, in press, 2015.doi: 10.1002/9781119157052.ch6.


    M. Ghil, I. Zaliapin and S. Thompson, A delay differential model of ENSO variability: Parametric instability and the distribution of extremes, Nonlin. Processes Geophys., 15 (2008), 417-433.doi: 10.5194/npg-15-417-2008.


    J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional-Differential Equations, vol. 99 of Applied Mathematical Sciences, Springer-Verlag, New York, 1993.doi: 10.1007/978-1-4612-4342-7.


    M. E. H. Ismail, Classical and Quantum Orthogonal Polynomials in One Variable, vol. 98 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 2005.doi: 10.1017/CBO9781107325982.


    K. Ito and R. Teglas, Legendre-tau approximations for functional-differential equations, SIAM J. Control Optim., 24 (1986), 737-759.doi: 10.1137/0324046.


    N. Jiang, D. Neelin and M. Ghil, Quasi-quadrennial and quasi-biennial variability in the equatorial Pacific, Clim. Dyn., 12 (1995), 101-112.doi: 10.1007/BF00223723.


    F. F. Jin, J. D. Neelin and M. Ghil, El Niño on the Devil's Staircase: Annual subharmonic steps to chaos, Science, 264 (1994), 70-72.


    F. Kappel, Semigroups and delay equations, in Semigroups, Theory and Applications, Vol. II (Trieste, 1984), vol. 152 of Pitman Res. Notes Math. Ser., Longman Sci. Tech., Harlow, 1986, 136-176.


    F. Kappel and D. Salamon, Spline approximation for retarded systems and the Riccati equation, SIAM J.Control Optim., 25 (1987), 1082-1117.doi: 10.1137/0325060.


    F. Kappel and W. Schappacher, Autonomous nonlinear functional differential equations and averaging approximations, Nonlinear Analysis: Theory, Methods & Applications, 2 (1978), 391-422.doi: 10.1016/0362-546X(78)90048-2.


    F. Kappel and K. Zhang, Equivalence of functional-differential equations of neutral type and abstract Cauchy problems, Monatshefte für Mathematik, 101 (1986), 115-133.doi: 10.1007/BF01298925.


    N. D. Kazarinoff, Y.-H. Wan and P. Van den Driessche, Hopf bifurcation and stability of periodic solutions of differential-difference and integro-differential equations, IMA J. Appl. Math., 21 (1978), 461-477.doi: 10.1093/imamat/21.4.461.


    T. H. Koornwinder, Orthogonal polynomials with weight function $(1-x)^\alpha(1+ x) ^\beta + M \delta (x+ 1)+ N \delta (x-1)$, Canad. Math. Bull., 27 (1984), 205-214.doi: 10.4153/CMB-1984-030-7.


    B. Krauskopf and J. Sieber, Bifurcation analysis of delay-induced resonances of the El-Niño southern oscillation, Proc. R. Soc. A, 470 (2014), 20140348, 18pp.doi: 10.1098/rspa.2014.0348.


    T. Krisztin, Global dynamics of delay differential equations, Periodica Mathematica Hungarica, 56 (2008), 83-95.doi: 10.1007/s10998-008-5083-x.


    Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, Academic Press, 1993.


    K. Kunisch, Approximation schemes for the linear-quadratic optimal control problem associated with delay equations, SIAM J. Control and Optimization, 20 (1982), 506-540.doi: 10.1137/0320038.


    M. Lakshmanan and D. V. Senthilkumar, Dynamics of Nonlinear Time-delay Systems, Springer, Heidelberg, 2010.doi: 10.1007/978-3-642-14938-2.


    A. Lunardi, Linear and nonlinear diffusion problems, in Lecture Notes, 2004, URL http://www.math.unipr.it/~lunardi/LectureNotes/Cortona2004.pdf.


    N. MacDonald, Biological Delay Systems: Linear Stability Theory, vol. 8 of Cambridge Studies in Mathematical Biology, Cambridge University Press, Cambridge, 1989.


    J. Mallet-Paret and G. Sell, The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, Journal of Differential Equations, 125 (1996), 441-489.doi: 10.1006/jdeq.1996.0037.


    W. Michiels and S.-I. Niculescu, Stability and Stabilization of Time-Delay Systems: An Eigenvalue-based Approach, vol. 12 of Advances in Design and Control, SIAM, Philadelphia, PA, 2007.doi: 10.1137/1.9780898718645.


    M. Münnich, M. A. Cane and S. E. Zebiak, A study of self-excited oscillations of the tropical ocean-atmosphere system. Part II: Nonlinear cases, J. Atmos. Sci., 48 (1991), 1238-1248.


    S.-I. Nakagiri and M. Yamamoto, Controllability and observability of linear retarded systems in banach spaces, International Journal of Control, 49 (1989), 1489-1504.doi: 10.1080/00207178908559721.


    A. H. Nayfeh, Order reduction of retarded nonlinear systems-the method of multiple scales versus center-manifold reduction, Nonlinear Dyn., 51 (2008), 483-500.doi: 10.1007/s11071-007-9237-y.


    A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983.doi: 10.1007/978-1-4612-5561-1.


    L. Roques, M. D. Chekroun, M. Cristofol, S. Soubeyrand and M. Ghil, Parameter estimation for energy balance models with memory, Proc. R. Soc. A, 470 (2014), 20140349, 20pp.doi: 10.1098/rspa.2014.0349.


    J. Shen, T. Tang and L.-L. Wang, Spectral Methods: Algorithms, Analysis and Applications, vol. 41 of Springer Series in Computational Mathematics, Springer, Heidelberg, 2011.doi: 10.1007/978-3-540-71041-7.


    H. Smith, An Introduction to Delay Differential Equations with Applications to the Life Sciences, vol. 57 of Texts in Applied Mathematics, Springer, New York, 2011.doi: 10.1007/978-1-4419-7646-8.


    J. C. Sprott, A simple chaotic delay differential equation, Physics Letters A, 366 (2007), 397-402.doi: 10.1016/j.physleta.2007.01.083.


    G. Stepan, Retarded Dynamical Systems: Stability and Characteristic Functions, vol. 210 of Pitman Research Notes in Mathematics Series, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1989.


    G. Szegő, Orthogonal Polynomials, 4th edition, American Mathematical Society, Providence, R.I., 1975.


    E. Tziperman, L. Stone, M. A. Cane and H. Jarosh, El Niño chaos: Overlapping of resonances between the seasonal cycle and the Pacific ocean-atmosphere oscillator, Science, 264 (1994), 72-74.


    V. B. Uvarov, The connection between systems of polynomials that are orthogonal with respect to different distribution functions, USSR Computat. Math. Math. Phys., 9 (1969), 1253-1262.


    C. P. Vyasarayani, Galerkin approximations for higher order delay differential equations, J. Comput. Nonlinear Dynamics, 7 (2012), 031004, 5pp.doi: 10.1115/1.4005931.


    P. Wahi and A. Chatterjee, Galerkin projections for delay differential equations, ASME. J. Dyn. Syst., Meas., Control, 127 (2005), 80-87.doi: 10.1115/DETC2003/VIB-48570.


    X. Wang, Approximating stationary statistical properties, Chinese Annals of Mathematics, Series B, 30 (2009), 831-844.doi: 10.1007/s11401-009-0178-2.


    G. F. Webb, Functional differential equations and nonlinear semigroups in $L^p$-spaces, J. Diff. Equat., 20 (1976), 71-89.doi: 10.1016/0022-0396(76)90097-8.


    W. Wischert, A. Wunderlin, A. Pelster, M. Olivier and J. Groslambert, Delay-induced instabilities in nonlinear feedback systems, Physical Review E, 49 (1994), 203-219.doi: 10.1103/PhysRevE.49.203.


    I. Zaliapin and M. Ghil, A delay differential model of ENSO variability, Part 2: Phase locking, multiple solutions, and dynamics of extrema, Nonlin. Processes Geophys., 17 (2010), 123-135.doi: 10.5194/npg-17-123-2010.


    T. Živković and K. Rypdal, ENSO dynamics: Low-dimensional-chaotic or stochastic?, J. Geophys. Res. Atmos., 118 (2013), 2161-2168.

  • 加载中
Open Access Under a Creative Commons license

Article Metrics

HTML views() PDF downloads(250) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint